NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

Where in the eye should eye drops be placed?

  1. ADirectly onto the centre of the cornea
  2. BInto the pocket of the lower eyelid
  3. COnto the upper eyelid while the eye is shut
  4. DInto the inner corner of the eye only
2.Nursing fundamentalsHard

A patient on regular paracetamol (acetaminophen) also takes an over-the-counter cold and flu remedy. Why is this a concern?

  1. AThere is no concern, as cold remedies contain no drugs
  2. BMany cold remedies also contain paracetamol, risking liver damage
  3. CParacetamol makes cold remedies cause drowsiness
  4. DCold remedies stop paracetamol from working, so the pain will not be controlled
3.Infection control & patient safetyMedium

A patient with diabetes will use lancets and insulin needles at home. Which teaching about disposal is correct?

  1. APut them loose in the household trash bag, as long as the bag is tied shut
  2. BFlush the used lancets and needles down the toilet
  3. CRecap each needle with two hands before putting it in the kitchen trash
  4. DPut them in a puncture-resistant container with a lid and follow local disposal rules
4.Infection control & patient safetyHard

A nursing student describes how they remove PPE (gown, gloves and a mask worn for splash protection) at the doorway before leaving a contact precautions room. Which statement shows a need for further teaching?

  1. A“I remove my gloves without touching the outside with my bare hand.”
  2. B“I clean my hands as soon as all the PPE is off.”
  3. C“I take off my mask first, and then I take off my gloves.”
  4. D“I roll the gown inward as I take it off.”
5.Prioritization & delegationMedium

A patient receiving an aminoglycoside antibiotic, such as gentamicin, reports ringing in the ears. What should the nurse do?

  1. AGive the next dose early to finish the course
  2. BHold the next dose and report it promptly
  3. CAdvise the patient to use ear drops
  4. DReassure the patient that it is a normal effect
6.Prioritization & delegationHard

A patient with untreated hyperthyroidism has surgery and develops a temperature of 40 °C, a heart rate of 160/min and severe agitation. What is most likely happening?

  1. AThyroid storm
  2. BMyxedema coma
  3. COpioid withdrawal
  4. DA normal reaction to pain
7.Clinical nursingMedium

Which blood result often rises in an upper GI bleed because blood is digested in the gut?

  1. ASodium
  2. BCalcium
  3. CUrea (blood urea nitrogen)
  4. DGlucose
8.Clinical nursingHard

A patient who used sildenafil the day before develops chest pain. Why is glyceryl trinitrate (GTN, nitroglycerin) normally avoided?

  1. AThe combination causes severe hyperkalaemia
  2. BSildenafil stops GTN from being absorbed under the tongue at all
  3. CThe combination can cause a severe, dangerous fall in blood pressure
  4. DGTN makes sildenafil toxic to the liver
9.Lab values & electrolytesMedium

On the first day after major surgery, a patient's white cell count is 12.5 × 10³/µL, with no fever or wound signs. What is the best interpretation?

  1. AA laboratory error, since surgery lowers white cells
  2. BDefinite wound infection that needs antibiotics now
  3. CA common stress response to surgery that is monitored
  4. DA sign of leukemia that needs bone marrow testing
10.Lab values & electrolytesHard

A patient with sepsis has the following new results. Which set best shows organ dysfunction?

  1. AWBC 11.5 × 10³/µL, potassium 4.2 mEq/L, albumin 3.8 g/dL
  2. BCalcium 9.4 mg/dL, phosphate 3.5 mg/dL, magnesium 1.9 mEq/L
  3. CPlatelets 70 × 10³/µL, creatinine doubled, bilirubin raised
  4. DHemoglobin 12.5 g/dL, sodium 138 mEq/L, glucose 105 mg/dL
11.PharmacologyMedium

Why is a progestogen added to oestrogen in hormone replacement therapy for a woman who still has her uterus?

  1. ATo prevent breast cancer completely
  2. BTo lower the risk of blood clots to zero
  3. CTo protect against endometrial hyperplasia and cancer
  4. DTo reduce hot flushes much more than oestrogen alone can
12.PharmacologyHard

A heparin infusion contains 25,000 units in 500 mL. The order is 1,000 units per hour. What rate should be set on the pump?

  1. A25 mL/h
  2. B50 mL/h
  3. C10 mL/h
  4. D20 mL/h
13.Med-surg: cardiovascular & respiratoryMedium

A patient uses a salbutamol (albuterol) inhaler and a steroid inhaler at the same times each day. Which order is usually taught?

  1. AThe order makes no difference to either drug
  2. BSteroid first, then salbutamol straight afterwards
  3. CBoth inhalers puffed together in one breath
  4. DSalbutamol first, then the steroid after a short wait
14.Med-surg: cardiovascular & respiratoryHard

A patient's chest drain is accidentally pulled out. What is the immediate action?

  1. ASeal the site with a sterile occlusive dressing and get help
  2. BPush the drain back into the chest and secure it with tape
  3. CAsk the patient to cough hard to expand the lung
  4. DLeave the hole uncovered so trapped air can escape
15.Med-surg: neuro, endocrine & renalMedium

Why does a patient with untreated hypothyroidism need extra care when given opioids or sedatives?

  1. AThey clear the drugs too fast, so higher doses are needed
  2. BThere is no difference compared with other patients
  3. CThey break the drugs down slowly and are more sensitive to them
  4. DThese drugs make the thyroid gland overactive
16.Med-surg: neuro, endocrine & renalHard

A patient with a subarachnoid haemorrhage develops a low sodium. Why is fluid restriction usually avoided in this patient?

  1. ALow sodium in this condition always corrects itself
  2. BFluid restriction raises the risk of seizures
  3. CFluid restriction would cause the aneurysm to re-bleed
  4. DLow blood volume can worsen vasospasm and brain ischaemia
17.Med-surg: GI, perioperative & oncologyMedium

Why is blood lactate measured when sepsis is suspected?

  1. AIt replaces the need for blood cultures
  2. BIt shows which bacteria are causing the infection
  3. CA raised level suggests poor tissue perfusion
  4. DIt measures the effect of antibiotics on the kidney
18.Med-surg: GI, perioperative & oncologyHard

A patient with diabetes on continuous enteral feeding and an insulin regimen has the feed stopped for a procedure. What is the main concern?

  1. ADiarrhoea from stopping the feed suddenly
  2. BRefeeding syndrome from too much glucose
  3. CHyperglycaemia because the stomach is empty
  4. DHypoglycaemia if insulin continues without the feed
19.Maternity & obstetric nursingMedium

Which newborn complication is linked to poorly controlled gestational diabetes?

  1. AMacrosomia (a large baby) and birth injury
  2. BA very small baby with growth restriction in most cases
  3. CRh disease of the newborn
  4. DCongenital rubella
20.Maternity & obstetric nursingHard

At 7 weeks of pregnancy, a woman reports sudden severe pain on one side of the lower abdomen, pain in the shoulder tip and dizziness. What should the nurse suspect?

  1. AHyperemesis gravidarum
  2. BBraxton Hicks contractions
  3. CNormal round ligament pain caused by the growing uterus
  4. DA ruptured ectopic pregnancy with internal bleeding
21.Pediatric nursingMedium

A newborn has a cephalohaematoma. What should the nurse monitor closely over the next days?

  1. AUrine colour, because the swelling causes kidney damage
  2. BBlood pressure, because the swelling causes hypertension
  3. CJaundice, because the breakdown of the trapped blood adds to bilirubin
  4. DHead circumference twice daily, because it signals hydrocephalus
22.Pediatric nursingHard

A child treated with intravenous immunoglobulin (IVIG) for Kawasaki disease is due her MMR vaccine next week. What should the nurse know?

  1. AMMR can be given safely the same day as the next IVIG dose
  2. BMMR should be given early, because IVIG weakens the immune system
  3. CLive vaccines are usually delayed for several months after IVIG
  4. DIVIG makes vaccines unnecessary, so MMR can be skipped
23.Mental health nursingMedium

Which group of findings suggests neuroleptic malignant syndrome?

  1. AHyperreflexia, clonus, diarrhoea, dilated pupils and agitation within hours of a new serotonergic drug
  2. BWeight gain and raised blood glucose
  3. CHigh fever, severe "lead-pipe" muscle rigidity, confusion, unstable blood pressure and a raised CK
  4. DFine tremor and increased thirst
24.Mental health nursingHard

A patient says, "I'm such a failure. My wife left me and I lost my job." The nurse answers, "Don't worry, things will get better soon." What is wrong with this response?

  1. AIt is false reassurance that dismisses the patient's feelings
  2. BIt uses the technique of presenting reality wrongly
  3. CIt is too direct and confronting
  4. DIt explores the problem too deeply too early
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C102 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 102 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

102 °F
T = °C
26.Nursing math & unit conversionsHard
1 tbsp? mL3 fl oz? mL¼ cup? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1 tbsp of liquid supplement, 3 fl oz of juice, ¼ cup of tea. Using the equivalents given, find the total oral intake V in mL.

1 tbsp = 15 mL1 fl oz = 30 mL1 cup = 8 fl oz = 240 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 18 kg is prescribed 5 mg/kg of a drug. The stock solution contains 10 mg/mL. Draw up the dose: what volume V do you give?

18 kg5 mg/kg10 mg/mL
V = mL
28.Dosage calculationsHard
50k units500 mL? mL/h1500 units/h

An infusion contains 50000 units of a drug in 500 mL. The prescription is 1500 units per hour. At what rate R do you set the pump, in mL/h?

50000 units/500 mL1500 units/h
R = mL/h
29.IV infusion ratesMedium
V = ?20 gtt/mL30 gtt/min8 h

A drip runs at 30 gtt/min through a set of 20 gtt/mL. How many millilitres V does the patient receive in 8 hours?

30 gtt/min20 gtt/mL8 h
V = mL
30.IV infusion ratesHard
900 mL20 gtt/mL25 gtt/mint = ? h

A drip runs at 25 gtt/min through a set of 20 gtt/mL. There are 900 mL left in the bag. How many hours t until it is empty?

25 gtt/min20 gtt/mL900 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup250 mLtea240 mLjelly120 mLice chips240 mLIV infusion80 mL/h × 8 hIV antibiotic2 × 50 mLurine150 mLurine225 mLurine475 mLurine450 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 82 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

82 kg8 hurine: 150 mLurine: 225 mLurine: 475 mLurine: 450 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
1000 mL200 mL infused75 mL/h07:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 75 mL/h. At 07:00, 200 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

1000 mL200 mL infused75 mL/h
t = h
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: very moist; activity: walks occasionally; mobility: very limited; nutrition: probably inadequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: weak; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk

3Solutions

1.Nursing fundamentals

Answer: B · Into the pocket of the lower eyelid

Why this is the answer

Drops go into the lower conjunctival sac, which is less sensitive than the cornea. Pressing gently on the inner corner afterwards reduces drainage into the nose.

Answer

B · Into the pocket of the lower eyelid
2.Nursing fundamentals

Answer: B · Many cold remedies also contain paracetamol, risking liver damage

Why this is the answer

Paracetamol is in many combination products. Taking several at once can push the total over the safe daily maximum and cause liver damage, so patients are taught to check labels.

Answer

B · Many cold remedies also contain paracetamol, risking liver damage
3.Infection control & patient safety

Answer: D · Put them in a puncture-resistant container with a lid and follow local disposal rules

Why this is the answer

Home sharps go into a puncture-resistant container, such as an approved sharps container or a rigid plastic bottle if local rules allow, which is closed and disposed of according to local guidance.

Answer

D · Put them in a puncture-resistant container with a lid and follow local disposal rules
4.Infection control & patient safety

Answer: C · “I take off my mask first, and then I take off my gloves.”

Why this is the answer

Gloves are the most contaminated item and are removed first, so dirty gloves do not touch the face or mask. Gown and gloves are taken off at the doorway before leaving the room, and hand hygiene follows. The other steps are correct.

Answer

C · “I take off my mask first, and then I take off my gloves.”
5.Prioritization & delegation

Answer: B · Hold the next dose and report it promptly

Why this is the answer

Aminoglycosides can cause ototoxicity, which may be permanent. Tinnitus or hearing loss is reported promptly, and drug levels and kidney function are checked.

Answer

B · Hold the next dose and report it promptly
6.Prioritization & delegation

Answer: A · Thyroid storm

Why this is the answer

Thyroid storm is a life-threatening surge of thyroid hormone, with fever, tachycardia and agitation or confusion. It needs urgent treatment; myxedema coma is the opposite extreme of hypothyroidism.

Answer

A · Thyroid storm
7.Clinical nursing

Answer: C · Urea (blood urea nitrogen)

Why this is the answer

Blood proteins digested in the upper GI tract are absorbed and converted to urea, so urea rises out of proportion to creatinine. Urea is part of the Glasgow-Blatchford bleeding score.

Answer

C · Urea (blood urea nitrogen)
8.Clinical nursing

Answer: C · The combination can cause a severe, dangerous fall in blood pressure

Why this is the answer

PDE5 inhibitors such as sildenafil enhance the vasodilating effect of nitrates, which can cause profound hypotension. Patients should always be asked about these drugs before nitrates are given.

Answer

C · The combination can cause a severe, dangerous fall in blood pressure
9.Lab values & electrolytes

Answer: C · A common stress response to surgery that is monitored

Why this is the answer

A mild leukocytosis is common after surgery because of tissue injury and the stress response. It is monitored along with temperature and wound assessment. A rising count after several days, or fever, suggests infection.Checked against: WBC count · MedlinePlus (NIH) (2025)

Answer

C · A common stress response to surgery that is monitored
10.Lab values & electrolytes

Answer: C · Platelets 70 × 10³/µL, creatinine doubled, bilirubin raised

Why this is the answer

In sepsis, falling platelets (coagulation), a rising creatinine (kidney) and a raised bilirubin (liver) show organ dysfunction, which indicates severe disease. The other sets are normal or near normal.Checked against: Bacterial Sepsis · StatPearls (NCBI Bookshelf) (2023); Laboratory Evaluation of Sepsis · StatPearls (NCBI Bookshelf) (2023)

Answer

C · Platelets 70 × 10³/µL, creatinine doubled, bilirubin raised
11.Pharmacology

Answer: C · To protect against endometrial hyperplasia and cancer

Why this is the answer

Oestrogen alone causes endometrial proliferation and increases the risk of endometrial cancer. A progestogen protects the endometrium; women without a uterus can take oestrogen alone.

Answer

C · To protect against endometrial hyperplasia and cancer
12.Pharmacology

Answer: D · 20 mL/h

Why this is the answer

25,000 units ÷ 500 mL = 50 units/mL, and 1,000 units/h ÷ 50 units/mL = 20 mL/h. Heparin is a high-alert drug, so the calculation and pump settings are independently double-checked.

Answer

D · 20 mL/h
13.Med-surg: cardiovascular & respiratory

Answer: D · Salbutamol first, then the steroid after a short wait

Why this is the answer

Using the bronchodilator first opens the airways so the inhaled corticosteroid can reach the smaller airways. A short wait between inhalers and a mouth rinse after the steroid are also taught.

Answer

D · Salbutamol first, then the steroid after a short wait
14.Med-surg: cardiovascular & respiratory

Answer: A · Seal the site with a sterile occlusive dressing and get help

Why this is the answer

The site is covered immediately with a sterile occlusive dressing to prevent air entering the chest. The patient is assessed for a recurring or tension pneumothorax (increasing breathlessness, falling saturation, tachycardia, tracheal shift) and the medical team informed. A drain is never reinserted.

Answer

A · Seal the site with a sterile occlusive dressing and get help
15.Med-surg: neuro, endocrine & renal

Answer: C · They break the drugs down slowly and are more sensitive to them

Why this is the answer

In hypothyroidism, drug metabolism is slowed, and patients are more sensitive to sedatives and opioids. These drugs can cause respiratory depression and may even trigger myxoedema coma, so they are used with caution.

Answer

C · They break the drugs down slowly and are more sensitive to them
16.Med-surg: neuro, endocrine & renal

Answer: D · Low blood volume can worsen vasospasm and brain ischaemia

Why this is the answer

Hyponatraemia after subarachnoid haemorrhage may come from SIADH or cerebral salt wasting. Restricting fluid can cause hypovolaemia, which makes delayed cerebral ischaemia more likely. Sodium is usually corrected with fluids or salt under specialist advice.

Answer

D · Low blood volume can worsen vasospasm and brain ischaemia
17.Med-surg: GI, perioperative & oncology

Answer: C · A raised level suggests poor tissue perfusion

Why this is the answer

A high lactate signals tissue hypoperfusion and higher risk of death in sepsis. It helps guide fluid resuscitation and escalation, and it is repeated to check the response.

Answer

C · A raised level suggests poor tissue perfusion
18.Med-surg: GI, perioperative & oncology

Answer: D · Hypoglycaemia if insulin continues without the feed

Why this is the answer

When feed stops but insulin continues, blood glucose can fall sharply. The insulin plan is reviewed with the team, glucose is checked frequently, and a glucose infusion may be needed.

Answer

D · Hypoglycaemia if insulin continues without the feed
19.Maternity & obstetric nursing

Answer: A · Macrosomia (a large baby) and birth injury

Why this is the answer

Fetal hyperinsulinaemia promotes growth, so macrosomia, shoulder dystocia and birth injury are more likely, together with neonatal hypoglycaemia and respiratory problems.

Answer

A · Macrosomia (a large baby) and birth injury
20.Maternity & obstetric nursing

Answer: D · A ruptured ectopic pregnancy with internal bleeding

Why this is the answer

One-sided pain, shoulder-tip pain and dizziness early in pregnancy suggest a ruptured ectopic pregnancy. It is an emergency: monitor vital signs, obtain IV access and get urgent medical help.

Answer

D · A ruptured ectopic pregnancy with internal bleeding
21.Pediatric nursing

Answer: C · Jaundice, because the breakdown of the trapped blood adds to bilirubin

Why this is the answer

A cephalohaematoma is a collection of blood under the periosteum. As the red cells break down, bilirubin rises, so these babies have a higher risk of jaundice. The swelling itself usually resolves over weeks without treatment.

Answer

C · Jaundice, because the breakdown of the trapped blood adds to bilirubin
22.Pediatric nursing

Answer: C · Live vaccines are usually delayed for several months after IVIG

Why this is the answer

Antibodies in IVIG can neutralise live vaccine viruses and stop the vaccine from working, so MMR and varicella are usually postponed for several months (often about 11 months) after high-dose IVIG. Inactivated vaccines are not affected in the same way.

Answer

C · Live vaccines are usually delayed for several months after IVIG
23.Mental health nursing

Answer: C · High fever, severe "lead-pipe" muscle rigidity, confusion, unstable blood pressure and a raised CK

Why this is the answer

NMS usually develops over days, with hyperthermia, rigidity, altered consciousness, autonomic instability and raised creatine kinase. The antipsychotic is stopped and urgent medical care is given.

Answer

C · High fever, severe "lead-pipe" muscle rigidity, confusion, unstable blood pressure and a raised CK
24.Mental health nursing

Answer: A · It is false reassurance that dismisses the patient's feelings

Why this is the answer

False reassurance minimises the patient's concerns and discourages further talk. A therapeutic response would acknowledge the losses and invite the patient to share more.

Answer

A · It is false reassurance that dismisses the patient's feelings
25.Nursing math & unit conversions

Answer: T = 38.9 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

102 − 32 = 70

Multiply by 5/9

T = 70·5/9 = 38.89 ≈ 38.9 °C

Answer

T = 38.9 °C
26.Nursing math & unit conversions

Answer: V = 165 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

1 tbsp = 1·15 = 15 mL
3 fl oz = 3·30 = 90 mL
¼ cup = 0.25·240 = 60 mL

Add

V = 15 + 90 + 60 = 165 mL

Answer

V = 165 mL
27.Dosage calculations

Answer: V = 9 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 5·18 = 90 mg

Volume

V = 90/10 = 9 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 9 mL
28.Dosage calculations

Answer: R = 15 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

50000/500 = 100 units/mL

Pump rate

R = 1500/100 = 15 mL/h

Answer

R = 15 mL/h
29.IV infusion rates

Answer: V = 720 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

30·60/20 = 90 mL/h

Volume

V = 90·8 = 720 mL

Answer

V = 720 mL
30.IV infusion rates

Answer: t = 12 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

25·60/20 = 75 mL/h

Time left

t = 900/75 = 12 h

Answer

t = 12 h
31.IV fluids & fluid balance

Answer: U = 1.98 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

150 + 225 + 475 + 450 = 1300 mL

Per kilogram per hour

U = 1300/(82·8) = 1.982 ≈ 1.98 mL/kg/h

Answer

U = 1.98 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 10.7 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

1000 − 200 = 800 mL

Time

t = 800/75 = 10.67 ≈ 10.7 h

Answer

t = 10.7 h

That is about 10 h 40 min, so the bag runs out at about 17:40.

33.Clinical assessment scores

Answer: B = 16

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: very moist → 2
activity: walks occasionally → 3
mobility: very limited → 2
nutrition: probably inadequate → 2
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 2 + 3 + 2 + 2 + 3 = 16

Answer

B = 16
34.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 0 + 15 + 20 + 10 + 15 = 60

Risk level

60 → high risk

Answer

high risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions